Alert archive / Ohio / Gale Watches in 2018

Gale Watch 2, NWS Cleveland, OH

April 2, 2018

NWS Cleveland, OH issued this gale watch at Apr 2, 2018, 3:50 PM EDT. It took effect at Apr 4, 2018, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 3:50 PM EDT (19:50 UTC)
In effect from
Apr 4, 2018, 8:00 AM EDT
Expired
Apr 3, 2018, 3:56 AM EDT
In force
Issued by
NWS Cleveland, OH

The text

As transmitted.

716 
WHUS71 KCLE 021950
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
350 PM EDT Mon Apr 2 2018

LEZ061-030400-
/O.NEW.KCLE.GL.A.0002.180404T1200Z-180404T2200Z/
Lake Erie open waters from Ripley to Buffalo NY-
350 PM EDT Mon Apr 2 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON...

The National Weather Service in Cleveland has issued a Gale
Watch, which is in effect from Wednesday morning through
Wednesday afternoon.

* WINDS...West gales to 35 knots.

* WAVES...Waves 6 to 9 feet building to 9 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$
2 follow-up statements
438 
WHUS71 KCLE 030149
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
949 PM EDT Mon Apr 2 2018

LEZ061-031000-
/O.CON.KCLE.GL.A.0002.180404T1200Z-180404T2200Z/
Lake Erie open waters from Ripley to Buffalo NY-
949 PM EDT Mon Apr 2 2018

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WINDS...West gales to 35 knots.

* WAVES...Waves 6 to 9 feet building to 9 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is an upcoming risk of gale
force winds of 34 to 47 knots. Mariners should monitor the
forecast and begin planning appropriate action in the event of a
gale warning.

&&

$$
393 
WHUS71 KCLE 030756
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
356 AM EDT Tue Apr 3 2018

...Gale Force Winds Expected With Storm System...

.An early Spring strong storm system will move east across the
southern Great Lakes and bring gusty winds to Lake Erie tonight
into Wednesday. The storm is expected to rapidly intensify as it
moves into the local area. Hence, winds will increase rapidly over
the lake to gale force late tonight into Wednesday.

LEZ061-031600-
/O.UPG.KCLE.GL.A.0002.180404T1200Z-180404T2200Z/
/O.NEW.KCLE.GL.W.0003.180404T0900Z-180404T2100Z/
Lake Erie open waters from Ripley to Buffalo NY-
356 AM EDT Tue Apr 3 2018

...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 5 AM to 5 PM EDT Wednesday. The
Gale Watch is no longer in effect.

* WINDS...West 35 to 40 knot gales with gusts up to 50 knots.

* WAVES...10 to 13 feet in ice free areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

LEZ144>149-164>169-031600-
/O.NEW.KCLE.GL.W.0003.180404T0900Z-180404T2100Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
356 AM EDT Tue Apr 3 2018

...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY...

The National Weather Service in Cleveland has issued a Gale
Warning, which is in effect from 5 AM to 5 PM EDT Wednesday.

* WINDS...West 35 to 40 knot gales with gusts up to 50 knots.

* WAVES...8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning is issued when winds of 34 to 47 knots are
imminent or occurring. Operating a vessel in gale conditions
requires experience and a properly equipped vessel. Mariners
without the proper experience and vessel remain in port or should
seek safe harbor prior to the onset of gale conditions.

&&

$$

Lombardy

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Apr 2, 3:18 PM EDT, 32 minutes earlier.

Area forecast discussion, Apr 2, 3:18 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT Mon Apr 2 2018

.SYNOPSIS...
High pressure centered over Lake Erie will move off the East
Coast tonight. Low pressure over the Plains tonight will pass
just to the north of Lake Erie Tuesday night. A warm front from the
low will lift north across the local area on Tuesday and will
be followed by a strong cold front tomorrow night. High pressure
will build over the region for the middle part of the week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Have a lot more question than answers today. High pressure
remains over the local area and most locations have enjoyed a
lot of sunshine today. This hasn't helped temperatures warm up
much today as many areas remain in the 30s. Latest satellite
shows the snow pack to south is mostly gone. For those wanting
warmer weather...your wish will come true for tomorrow although
a threat for severe weather will accompany the warmer temps. The
slight risk area has been expanded to cover the entire area
which seems reasonable given the strong dynamics the next system
will have. For tonight have continued to slow down the onset of
the precip. Think temperatures will remain above freezing and
not expecting any issues with that. It will likely be 06z before
the first showers reach the SW end of the area and daybreak
before they get to places like CLE and YNG. The surface warm
front will lift north across the area on Tuesday and a period of
widespread rain is expected all areas for a few hours. Right
now the thinking is that the precip will taper off during the
afternoon as the warm front lifts over the lake. If that happens
the atmosphere will have time to moisten and destabilize ahead
of an advancing cold front. The cold front is also now expected
to be a slower to arrive. It could possibly be as late as 03Z
before it reaches the I-75 corridor. This is problematic because
forecast CAPE values peak during the daylight hours. We are
expecting around 60 knots of SFC to 6KM shear along with low
level helicities of greater than 500 m2/s2. So...if the rain
does stop and we get some filtered sunshine tomorrow...the
evening will likely be active. If rain persists or the warm
front is slower than expected the thunderstorm threat will be
greatly reduced. As example of how thin the bologna is sliced
today...consider that the 3km NAM has surface temps at TOL at
00Z Tue at 39 degrees. At the same time it has Bowling Green
just to the south at 62 degrees. As you can see small details
and timing changes will make a big difference tomorrow. Will
stick with high precip chances for the day and have left temps
in the south and east warm. Have lowered them slightly in the
far NW. Rain chances will diminish late tomorrow night behind
the front.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Some lingering rain/snow showers can be expected across the area
Wednesday afternoon, especially across the typical Snowbelt area in
the northwest flow. Aside from some lingering flurries across far
northeast Ohio and northwest Pennsylvania Wednesday night, most of
the area will be dry as high pressure moves in from the west.

The next low will approach the area late Thursday into Thursday
night. Any precipitation during the daylight hours should remain in
the liquid form, but after sunset, temperatures will quickly drop
with 850 temps dropping to around -5C by 12Z Friday and -15C by 15Z
Friday. This will mean widespread snowfall across the area with
several inches of accumulating snow possible Thursday night into
Friday. A lot will depend on the exact timing of this system, so
cannot get any more specific at this time.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The trough across the Great Lakes and New England will largely
remain in place through the long term and that will result in the
continuation of this stretch of below normal temperatures.  The fast
flow will also keep systems quick moving. High pressure will be just
west of the area on Saturday and overhead Sunday. We may still have
a few snow showers lingering off of the lake across the snowbelt
Saturday. Sunday aught to be dry. Monday the next system will be
approaching and precip chances will begin to increase.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Most of the area remains VFR this afternoon with just some high
clouds moving overhead. Some MVFR strato cumulus continues to
move into the area from the southeast. I think these clouds have
just about reached their western extent and will mention only
at YNG and CAK this afternoon. Clouds will thicken and lower
tonight as a warm front approaches the area. Have slowed down
the onset of precip overnight as it will now be around 06z
before it reaches FDY and not till daybreak at places like CLE
and YNG. Cigs will dip to MVFR with pockets of IFR overnight.
Mainly IFR cigs are expected during the morning hours with
widespread showers also expected. The front will begin to move
north across the area tomorrow morning. Light and variable flow
will become easterly overnight and then southerly behind the
front.

.Outlook...Non-VFR Tuesday night. Non-VFR lingering across far
northeast OH/nw PA into Wednesday. Additional period of non-VFR
possible Thursday into Friday.

&&

.MARINE...
Light and variable winds will become easterly tonight as high
pressure moves off to the east of the region. Winds will shift
around to the southeast Tuesday afternoon as a warm front stalls out
along the southern lake shore. A strong area of low pressure will
move across the southern Great Lakes Tuesday night, turning winds to
the southwest by late Tuesday night. Strong westerly flow of 25 to
35 knots will develop Wednesday afternoon and a Gale Watch has been
issued for the far eastern open water zone. Gales may be possible
farther west, but confidence is not high enough at this time to
issue a larger watch. Small Craft Advisories will be needed across
the entire lake from Tuesday night into Wednesday night with 20 to
30 knot winds. The winds begin to die down Wednesday night into
Thursday morning as high pressure moves over the area. Another storm
will move across the area Thursday night into Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina
SHORT TERM...Mottice
LONG TERM...Oudeman
AVIATION...Kubina
MARINE...Mottice
Hazardous weather outlook, Apr 2, 3:22 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
322 PM EDT Mon Apr 2 2018

LEZ142>149-162>169-031930-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
322 PM EDT Mon Apr 2 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southwest winds will approach gale force Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-031930-
Lake Erie open waters from Ripley to Buffalo NY-
322 PM EDT Mon Apr 2 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Southwest winds will approach gale force Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
322 PM EDT Mon Apr 2 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop Tuesday afternoon and evening with the
potential for damaging winds and/or large hail. An isolated tornado
cannot be ruled out. The Storm Prediction Center has put the entire
area under a Slight Risk for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 2, 10:44 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1044 AM EDT MON APR 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             WOOSTER EXP STATION     40.78N  81.92W
04/02/2018  M2.0 INCH        WAYNE              OH   CO-OP OBSERVER

            24 HOUR SNOWFALL.

&&

SEFCOVIC

Nearby

Gale Watches in Ohio, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.